Kybernetika 48 no. 5, 890-906, 2012

Goffin's algorithm for zonotopes

Michal Černý


The Löwner-John ellipse of a full-dimensional bounded convex set is a circumscribed ellipse with the property that if we shrink it by the factor $n$ (where $n$ is dimension), we obtain an inscribed ellipse. Goffin's algorithm constructs, in polynomial time, a tight approximation of the Löwner-John ellipse of a polyhedron given by facet description. In this text we adapt the algorithm for zonotopes given by generator descriptions. We show that the adapted version works in time polynomial in the size of the generator description (which may be superpolynomially shorter than the facet description).


Löwner-John ellipse, zonotope, Goffin's algorithm, ellipsoid method


90C57, 52B12, 52B55, 68U05


  1. D. Avis and K. Fukuda: Reverse search for enumeration. Disc. Appl. Math. 65 (1996), 21-46.   CrossRef
  2. R. G. Bland, D. Goldfarb and M. J. Todd: The ellipsoid method: a survey. Oper. Res. 29 (1981), 1039-1091.   CrossRef
  3. R. C. Buck: Partion of space. Amer. Math. Monthly 50 (1943), 541-544.   CrossRef
  4. M. Černý, J. Antoch and M. Hladík: On the Possibilistic Approach to Linear Regression Models Involving Uncertain, Indeterminate or Interval Data. Technical Report, Department of Econometrics, University of Economics, Prague 2011. \texttt{\ cernym/plr.pdf}.   CrossRef
  5. J.-A. Ferrez, K. Fukuda and T. Liebling: Solving the fixed rank convex quadratic maximization in binary variables by a parallel zonotope construction algorithm. Europ. J. Oper. Res. 166 (2005), 35-50.   CrossRef
  6. J.-L. Goffin: Variable metric relaxation methods. Part II: The ellipsoid method. Math. Programming 30 (1984), 147-162.   CrossRef
  7. M. Grötschel, L. Lovász and A. Schrijver: Geometric Algorithms and Combinatorial Optimization. Springer Verlag, Berlin 1993.   CrossRef
  8. L. J. Guibas, A. Nguyen and L. Zhang: Zonotopes as bounding volumes. In: Proc. Fourteenth Annual ACM-SIAM Symposium on Discrete Algorithms, SIAM, Pennsylvania 2003, pp. 803-812.   CrossRef
  9. F. John: Extremum problems with inequalities as subsidiary conditions. In: Fritz John, Collected Papers (J. Moser, ed.), Volume 2. Birkhäuser, Boston 1985, pp. 543-560.   CrossRef
  10. S. Schön and H. Kutterer: Using zonotopes for overestimation-free interval least-squares -- some geodetic applications. Reliable Computing 11 (2005), 137-155.   CrossRef
  11. A. Schrijver: Theory of Linear and Integer Programming. Wiley, New York 2000.   CrossRef
  12. D. B. Yudin and A. S. Nemirovski: Informational complexity and efficient methods for the solution of convex extremal problems. Matekon 13 (3) (1977), 25-45.   CrossRef
  13. T. Zaslavsky: Facing up to arrangements: face-count formulas for partitions of space by hyperplanes. Mem. Amer. Math. Soc. 154 (1975), 102 pp.   CrossRef
  14. G. Ziegler: Lectures on Polytopes. Springer Verlag, Berlin 2004.   CrossRef